Wyoming, 2015

Wildfire in Wyoming, September 28 to 30, 2015

September 28 to 30, 2015 · NWS RIW · 1 event in 1 county or zone

The Crooked Creek Fire erupted around 1245MST on Monday, September 28, and quickly grew to over 300 acres by days end. West-northwest winds increased to 25 to 40 mph during the early afternoon and combined with unseasonably warm temperatures and relative humidity around 12% to support fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Crooked Creek Fire erupted around 1245MST on Monday, September 28, and quickly grew to over 300 acres by days end. West-northwest winds increased to 25 to 40 mph during the early afternoon and combined with unseasonably warm temperatures and relative humidity around 12% to support fire growth. Over 100 personnel, four air tankers, and a helicopter attacked the fire, which was located about 15 miles west-northwest of Dubois near Sand Butte south of US Highway 26/287. Structure protection was completed at a ranch camp, but the fire did not advance far enough to threaten the buildings. Forest service roads were closed in the area as crews actively fought the fire. Little growth was observed through the end of September with the fire eventually burning about 359 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 28, 10:08 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 28, 10:08 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1108 AM MDT MON SEP 28 2015

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
EASTERN WYOMING THIS MORNING.  COOLER TEMPERATURES ANTICIPATED TODAY
IN RESPONSE TO THE FRONTAL PASSAGE ON SUNDAY. MEANWHILE...ANOTHER
PUSH OF MOISTURE IN THE NEAR ZONAL FLOW WILL INTRODUCE SHOWERS AND
THUNDERSTORMS ACROSS SOUTHWESTERN WYOMING THIS AFTERNOON. GUSTY
WINDS MAY BE PRESENT WITH THUNDERSTORM ACTIVITY THROUGH THE EARLY
EVENING HOURS.

TUESDAY WILL SEE THE FLOW STARTING TO AMPLIFY WITH HIGH PRESSURE
NOTED ACROSS THE DESERT SOUTHWEST. A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE TUESDAY AFTERNOON...THOUGH THE MAJORITY OF THE
ACTIVITY IS ANTICIPATED TO BE ACROSS EXTREME SOUTHERN WYOMING.
TEMPERATURES WILL BE ABLE TO START REBOUNDING TUESDAY.

THE FLOW WILL HAVE AMPLIFIED INTO A RIDGE BY WEDNESDAY
MORNING...WITH THE AXIS ADVANCING TOWARDS THE STATE THROUGH THE
AFTERNOON. A WEAK PUSH OF MOISTURE WILL RIDE ALONG THE RIDGE...BRING
A FEW SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWESTERN PORTION OF
THE STATE. THESE SHOWERS WILL BE SHORT LIVED...WITH ACTIVITY CEASING
THROUGH THE EVENING HOURS. MODELS VARY ON THE TIMING OF THE PASSAGE
OF THE RIDGE AXIS...WITH THE NAM STILL PUSHING THE SYSTEM THROUGH
QUICKER THAN THE GFS. REGARDLESS...THE AREA WILL REMAIN UNDER THE
INFLUENCE OF HIGH PRESSURE THROUGH THE REMAINDER OF THE FORECAST
PERIOD...THOUGH SOME WEAK MOISTURE MAY BRING A FEW SHOWERS ACROSS
NORTHWESTERN WYOMING AT THE END OF THE FORECAST PERIOD.

.LONG TERM...THURSDAY THROUGH MONDAY

AN UPPER LOW SPINNING IN THE EASTERN PACIFIC NEAR 36 NORTH...135
WEST WILL BE THE MAIN PLAYER IN THE EXTENDED. 00Z MEDIUM RANGE
MODELS HAVE TRENDED SIGNIFICANTLY SLOWER WITH THIS SYSTEM COMPARED
TO YESTERDAY'S 00Z RUNS. HOWEVER...MODELS CONTINUE TO SHOW THE UPPER
LOW TRACKING EASTWARD OVER CENTRAL/SOUTHERN WYOMING.  BASED ON
CURRENT TIMING...IT APPEARS SOME PRECIPITATION WILL BREAK OUT IN THE
DIFFLUENCE AHEAD OF THE SYSTEM THURSDAY...MAINLY OUT WEST. MODELS
ARE SHOWING THIS SYSTEM BECOMING BETTER DEFINED...BECOMING MORE
CLOSED OFF...THURSDAY NIGHT AS IT PROGRESS ACROSS THE NORTHERN
GREAT BASIN. THE GFS...AND TO A LESSER EXTENT THE ECMWF IS SHOWING
A MOIST SOUTHEASTERLY FLOW/ISENTROPIC LIFT DEVELOPING THURSDAY
NIGHT/FRIDAY MORNING DEVELOPING ON THE NORTHEAST QUAD OF THE UPPER
LOW...WITH WIDESPREAD PRECIPITATION DEVELOPING THURSDAY NIGHT AND
LASTING THROUGH THE DAY FRIDAY AS THE UPPER LOW SLOWLY PUSHES EAST
ACROSS THE COWBOY STATE. DURING FRIDAY NIGHT...THE SYSTEM SLOWLY
PUSHES INTO THE PLAINS WITH BOTH THE ECMWF/GFS SUGGESTING A MOIST
NORTHERLY UPSLOPE PATTERN DEVELOPING WHICH COULD KEEP GOOD
PRECIPITATION CHANCES ONGOING MAINLY EAST OF THE DIVIDE. 00Z
MODELS SHOW THIS PRECIPITATION EAST OF THE DIVIDE LINGERING INTO
THE DAY SATURDAY. ALSO MODELS ARE SHOWING SOME SLIGHTLY COOLER
TEMPERATURES BEING DRAWN SOUTHWARD INTO THE SYSTEM FRIDAY
NIGHT/SATURDAY. HOWEVER...THE SYSTEM IS RELATIVELY WARM WITH SNOW
LEVELS REMAINING ON THE HIGH SIDE. BASED ON 700MB
TEMPERATURES...SNOW LEVELS SHOULD LOWER TO AROUND 9500-10000 FEET
FRIDAY...AND POSSIBLY DOWN TO AROUND 8000 FEET EAST OF THE DIVIDE
FRIDAY NIGHT/SATURDAY. HAVE INCREASED/EXPANDED CHANCE POPS
THURSDAY NIGHT AND FRIDAY ACROSS THE ENTIRE AREA...AND WILL HAVE
CHANCE POPS GOING EAST OF THE DIVIDE FRIDAY NIGHT. ELECTED TO KEEP
POPS UNDER LIKELY CATEGORY FOR NOW DUE TO LARGE SWINGS IN TIMING
OF THIS SYSTEM...BUT THE TRACK OVER THE PAST COUPLE OF NIGHTS
SUGGEST A WIDESPREAD PRECIPITATION SHIELD FROM THIS SYSTEM.

MODELS DIVERGE SIGNIFICANTLY EARLY NEXT WEEK...WITH THE GFS SHOWING
WEAK RIDGING...WHILE THE ECMWF SENDS ANOTHER UPPER LEVEL LOW ACROSS
THE ROCKIES. OVERALL THE MAIN IMPACT FROM THE UPPER LOW WILL OCCUR
AFTER MONDAY...AND THUS HAVE GONE MAINLY DRY SUNDAY AND MONDAY WITH
A SLIGHT WARMING TREND.

.AVIATION.../18Z ISSUANCE/

A COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS SOUTHERN WYOMING
THIS AFTERNOON. ISOLD-SCT SHRA WILL PUSH INTO THE SW
CORNER...VCNTY KRKS-KCPR...AND CONTINUE EASTWARD ALONG THE FRONT
MAINLY VCNTY AND SOUTH OF A KRKS-KCPR LINE THROUGH THIS AFTERNOON.
A FEW THUNDERSTORMS WILL DEVELOP IN THIS AREA. VFR CONDITIONS
WITH PREVAILING UNLIMITED CIGS WILL PREVAIL ACROSS NORTHERN
WYOMING ON MONDAY. SHOWERS ACROSS THE SOUTH WILL MOSTLY PUSH EAST
OF THE AREA BY 06Z TUESDAY. UPSLOPE EASTERLY FLOW THEN MAY RESULT
AREAS OF IFR CIGS/FG DEVELOPING VCNTY AND EAST OF INTERSTATE 25
06Z-12Z TUESDAY.

.FIRE WEATHER...

COOLER TEMPERATURES EXPECTED TODAY IN RESPONSE TO THE FRONTAL PASSAGE
ON SUNDAY. ADDITIONALLY...A PUSH OF MOISTURE ACROSS THE AREA WILL
BRING ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ESPECIALLY
ACROSS SOUTHERN WYOMING. TUESDAY WILL SEE THE BEGINNING OF A
BUILDING RIDGE...WITH THE FLOW AMPLIFYING THROUGH WEDNESDAY.
OVERALL...FIRE WEATHER BEHAVIOR IS EXPECTED TO REMAIN LOW UNDER THE
CURRENT SYSTEM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Sep 28, 2:40 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
340 AM MDT MON SEP 28 2015

WYZ001>020-022>030-290945-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
340 AM MDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE PRESENT TODAY. SOME STORMS MAY
CONTAIN GUSTY WIND. THOSE WITH OUTDOOR INTERESTS SHOULD SEEK A
STURDY INDOOR SHELTER IF STORMS APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS.

FRIDAY AND SATURDAY...SIGNIFICANT MOUNTAIN SNOWFALL POSSIBLE IN
SOME AREAS...GENERALLY ABOVE 9000 FEET. THIS INCLUDES MOUNTAINS
ACROSS THE ENTIRE AREA FRIDAY...AND THEN MAINLY ALONG AND EAST OF
THE DIVIDE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WIND GUSTS GREATER
THAN 40 MPH TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
September 28, 12:45 PM MST to September 30, 6:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Crooked Creek Wildfire blew up in the early afternoon of Monday, September 28, and consumed 359 acres by the end of September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602500.